|very low viral load!!
Oct 3, 2008
Hi Doc, I have been on meds for over 2 years now. My CD4 cell count has always been great. Anywhere from 0.8 to 1.2 but the problem is my viral load. I have failed one regiment containing Sustiva due to resistance to the drug and then I switched to my current regiment which is Reyataz, Norvir, Viread and Ziagen. I have no side effects with this regiment and I like that I only have to take it once a day. I have only been undetectable twice in the past 2 years. Most the time I have a very low viral load. It goes from 200 to 60 copies. my last 4 tests viral load were as follow: undetectable,200, 158, and my last one 2 weeks ago 60 with cd4 count of 0,82. My Doctor has been waiting for months now until my viral load gets up to 1000 to perform a resistance test with no luck. Now, he is sending it in anyways to see if it can be amplified and tested for resistance. Why do you think this is happening to me? I always take my meds on time. Also, How dangerous is this situation when it comes to future treatment? What if he could not get a resistant test done, Can I just stay with my current regimemt? I am starting University for the first time at the age of 32 next week and I want to live a bit more to enjoy the fruit of my hard work.
Response from Dr. Sherer
I agree with your doctor that a resistance test may be obtained in this setting, even though the viral load has been below 1,000 copies/ml. A resistance test might help your doctor to determine how best to deal with this situation. Be aware that this may only represent minor 'blips', i.e. viral loads of 50-500, which occur in 40% of people and which, by themselves, do not carry a greater risk of virologic failure and drug resistance.
Your regimen is working very well for you, though, as you suggest, it would be best to be fully below the level of detection. The most important action that you can take is to continue with your excellent adherence to the regimen, which gives you the best chance to achieve a viral load below detection.
Your doctor could consider changing your regimen, for example by using a co-formulated tenofovir (Viread) plus emtricatabine (FTC), which is known as Truvada, with the boosted Reyataz, if that combination pill is available in your country, rather than Viread plus Ziagen. I recommend this because clinical trials of combinations of Viread and Ziagen together have been disappointing, and somewhat below expectations raised by the efficacy of either drug alone in other combinations.
As a second, lesser alternative, your doctor could also use the co-formulated pill of abacavir (Ziagen) plus lamivudine (3TC), which is known as Emtriva, if that combination is available, and stop the Viread.
If the co-formulations are not available, then your doctor could also simply add lamivudine once daily to your regimen with Viread and stop the Ziagen.
Lamivudine or FTC offer some advantages to you, even if you already have developed the 3TC/FTC resistance mutation (the M184V). It further lowers the viral load by an average of 0.5 logs, and it reduces the level of viral 'fitness'.
I urge you to talk to your doctor about your concerns, and to show him or her these observations.
Medications in car for a week
- Burning Urethra After Lap Dance Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Rash After Blowjob Worried I Have HIV
- Tiredness After Anal Sex Worried I Have HIV
- Vomiting After Oral Sex Worried I Have HIV
- White Tongue After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.